Subscription is FREE for qualified healthcare professionals in the US.

Risk for Sedation and Car Accidents

Ask the Expert: Possibility for Medication Overdose?

Q: A chronic pain patient is taking six carisoprodol per day and claims she is unable to function without it. She does not appear sedated and has taken the medication for several months. Nevertheless, her pain physician is worried about a possible overdose or the risk that sedation caused by the oxycodone and duloxetine she is also taking, may cause a motor vehicle accident. What should the doctor do?

A: Chronic pain patients frequently are prescribed a combination of medications, several of which can cause sedation. Oxycodone, like other opioids, is well known to cause sedation initially; however, the sedative effect usually wears off within a few days, no matter the dose used. Patients usually are advised to avoid driving during the first few days of starting a particular dose, and they can resume driving only when they feel alert. According to guidelines issued by the American Pain Society and the American Academy of Pain Medicine,1 “epidemiologic studies suggest that motor vehicle accidents, fatalities, and citations for impaired driving are not disproportionally associated with opioid use. Other studies indicate that patients who initiate opioids or are on chronic opioid therapy (COT) perform similarly to patients not on COT on standardized driving tests. In the absence of signs or symptoms of impairment, no evidence exists to suggest that patients maintained on COT should be restricted from driving or engaging in most work activities.”

Duloxetine (Cymbalta) causes sedation in some patients and insomnia in others. Carisoprodol is a muscle relaxant that is FDA-approved for short-term use. But similar to many other medications used to treat chronic pain, it is frequently prescribed for ongoing use. Clearly, the sedative effect of combining these three types of drugs is highly variable, depending on the dose, the length of time the patient has been taking them, the patient’s pain level and genetics, as well as other factors. Although some physicians hesitate to prescribe combinations such as opioids and benzodiazepines, or opioids and carisoprodol, many others do.

The pain physician who wrote the question presented here is focusing on the right issue—can the patient drive safely and function effectively? To get to the answer, the physician should talk to the patient and her family about her level of alertness and ability to drive. The physician should observe the patient’s behavior and cognitive state during the office visit, and should instruct her not to drive if she feels sedated.2 It is important that the physician documents this discussion in the patient’s chart.

Regarding concerns about overdose, if the patient takes her medications as prescribed and is currently alert on these medications, it is very unlikely that continuing on the same regimen will cause her to experience overdose symptoms. The patient does need to be educated about the possibility of experiencing sedation if she is subsequently prescribed yet another potentially sedative medication by the pain physician or another prescriber.

Jennifer Schneider, MD, PhD
Internal Medicine, Addiction Medicine, and Pain Management
Tucson, AZ

Last updated on: November 2, 2011
First published on: September 1, 2011